Men who regularly take over-the-counter (OTC) pain medications such as aspirin, ibuprofen or acetaminophen have an increased risk of hearing loss. That was the finding of a recently published study that took place over 18 years. The risk seen was greatest for men under 50.
Twice weekly users of ibuprofen or other NSAIDs had a 21% higher risk of hearing loss, as did regular users of acetaminophen.
The researchers point out that the actual risk of hearing loss was small even for those who took the medications regularly. While those who do take these medications regularly may want to speak with their doctor to discuss the risks involved and possible alternatives, no one is suggesting that people forego taking OTC pain medications altogether. But people should have a reason for taking these medications, not just take them out of habit. Even though they're available without a prescription, they're still medicine.
The study did not look at how much of the medications people were taking, only whether or not they took them regularly. Aspirin, acetaminophen and ibuprofen are the three most commonly used drugs in the U.S.
For men under 50, these risks increased, respectively, to 33%, 61% and 99%.
For men over 60, regular aspirin use did not increase the risk of hearing loss and the other medications increased the risk of hearing loss by about 15%.
Hearing loss means a reduced ability to hear, not total deafness. The overall risk of hearing loss in the general population is about 1% per year. So the study suggests that in the most extreme case, men under 50 who take acetaminophen at least twice a week, the risk rises to around 2% per year.
Hearing loss is fairly common and risk of it increases with age. About one-third of the population aged 40-49 has some hearing loss.
Despite the large and possibly baffling array of numbers, the study, for all its limitations, suggests that regular users of aspirin, acetaminophen or NSAIDs such as ibuprofen are more likely than others to have hearing problems. While it is possible that the need to take painkillers may somehow signal hearing difficulties, like all medications, the over-the-counter drugs have side effects. They should only be taken if they're needed.
The study was published in the March 2010 issue of the American Journal of Medicine.